New to this

SusiM
SusiM Member Posts: 87
edited 23. May 2019, 17:12 in Say hello
Hi
Ive been diagnosed with what arthritis 1 month ago, most likely RA. Its been an emotional time going from being so healthy to finding out l have this chronic condition. Ive been on dmards for 1 month and the pain is starting to improve but what is bothering me even more than the pain is these flu-like symptoms and exhaustion lve been having. I feel sick constantly. Does anyone know is this normal? Will these symptoms subside once the dmards kick in fully? Its affecting my quality of life and is really depressing me. Any knowledge is much appreciated. Thanks

Comments

  • moderator
    moderator Moderator Posts: 4,085
    edited 30. Nov -1, 00:00
    Hi SusiM
    firstly welcome to the forums, you are in the right place to recieve support from people who really understand what you are going through. In these early days understanding what is happening to you is very difficult, try not to be too hard on yourself as it is easy to think that the way things are now is permenant. This is not the case as it can be 3 months before you get the full effect of the DMARDS.
    It is good that the DMARDS are already starting to lessen your pains as this means your rheumatologist has chosen a good regieme for you.
    Feeling exhausted, and having flue like symptoms are all part of the arthritis being active so hopefully these will lessen in time and only be present when you disease is active (often called flaring) As regards feeling sick, this may be due to the medication that you are on and the symptoms will lessen with time. If you are concerned about it then speak to your rheumatologis who may be able to advise you. Also you could start a new topic in the 'living with arthritis' forum with the drugs that you are on andmembers will be able to share their experiences with you of these drugs and dealing with sickness.
    The exhaustion/fatigue is common when we are flaring, here is a link to ways you might find useful to help you manage it. https://www.versusarthritis.org/about-arthritis/managing-symptoms/managing-fatigue/ just remember that the fatigue is at it's worst when you disease is active and the DMARDS will dampen this down too.
    Lastly try to take one day at a time for now, try not to judge what you could do to what you can do as thisjust creates negative feelings you don't need right now. It's hard but things will change for you.
    We are here to support you on this journey and we have walked it ourselves so you are in good company. I am sure other members will be along to share with you.
    Best Wishes
    Sharon
  • stickywicket
    stickywicket Member Posts: 26,248
    edited 30. Nov -1, 00:00
    Hi SusieM and welcome. It's a lot to get your head round at first, isn't it, but, hopefully, things will settle down to a more reasonable quality of life. I have RA. I've had it for years and, since going on methotrexate and hydroxychloroquine, my life has very much improved.

    I think the fatigue is probably the disease rather than the meth(otrexate). RA is notorious for giving us crushing fatigue and flu-like symptoms when we are flaring and I think you've probably not been taking the meth long enough yet for it to get a real grip on the symptoms.

    The sickness, though, is another matter and the meth is a more likely culprit for that. Some things which might help:
    Always take it with food.
    Many people find it helps to take it at night.
    The folic acid, which you'll have been prescribed with it, is there to mitigate against any side effects. Dosage varies from one consultant to another but, if your nausea persists, it would be worth ringing your rheumatology helpline to see if you could increase your folic acid.

    I hope you'll find the symptoms of both ease but, if not, don't just be miserable :D Ask away on here or check with your rheumatology team. Good luck!
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • SusiM
    SusiM Member Posts: 87
    edited 30. Nov -1, 00:00
    Thankyou both for your comments and kind support. It means so much to have the support of other sufferers in these early stages.
    So l saw my GP yesterday and he seems to think its the meds causing my flu like symptoms as a side effect of suppressing my immune system. Im going to call my rheumatologist today with view of getting off them. Im disappointed because lve wasted a month and meds take so darn long to work. Ive been taking plaquenil which l was happy about because its mild and not nasty. My concern is that any dmard l take is going to cuse me these symptoms.